Alert archive / Arizona / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 76, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 19, 2004, 5:17 AM MST for La Paz County, Arizona. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 19, 2004, 5:17 AM MST (12:17 UTC)
- Expired
- Sep 19, 2004, 6:15 AM MST
- In force
- 58 min
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
County La Paz County, AZ
The radar
The Yuma radar (KYUX), 157 km from the middle of the area, began a volume at 12:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 19, 1:40 AM MST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Yuma Intl Airpor, AZ (KYUM), launched 12:00Z, 0.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1565 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1167 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPSR 191218 SVRPSR AZC012-191315- /X.NEW.KPSR.SV.W.0016.040919T1217Z-040919T1315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 517 AM MST SUN SEP 19 2004 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA * UNTIL 615 AM MST * AT 514 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF BRENDA...OR ABOUT 40 MILES SOUTH OF PARKER...AND MOVING NORTHEAST AT 30 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WENDEN...VICKSBURG JUNCTION...VICKSBURG...SALOME AND HARCUVAR. LAT...LON 3361 11416 3351 11395 3375 11339 3426 11376 $$ DKS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 3:15 AM MST, 2 hours 2 minutes earlier.
Area forecast discussion, Sep 19, 3:15 AM MST, 2 hours 2 minutes before
AZZ020>028-CAZ030>033-191745- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 315 AM MST SUN SEP 19 2004 SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... AN EARLY SEASON COLD LOW PRESSURE SYSTEM WILL CONTINUE TO SLOWLY DEVELOP OVER THE WESTERN STATES...AND PULL A SIGNIFICANT AMOUNT OF SUBTROPICAL MOISTURE FROM TROPICAL DEPRESSION JAVIER INTO MAINLY SOUTHWEST AND SOUTH CENTRAL ARIZONA TODAY. THIS WILL LEAD TO A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS WITH THE POTENTIAL FOR LOCALLY HEAVY RAIN OVER SOUTH CENTRAL ARIZONA. A COLD FRONT WILL FINALLY SWEEP THROUGH THE REGION MONDAY FOR A RETURN TO DRY WEATHER TUESDAY THROUGH SATURDAY. && .DISCUSSION... A STRONG UPPER TROF CONTINUES TO DIG OVER CA WHICH IS AND WILL CONTINUE TO DRAW UP MOISTURE FROM NOW TROPICAL DEPRESSION JAVIER LOCATED NEAR CENTRAL BAJA. SATELLITE PHOTOS SHOWED A TONGUE OF 1.5 INCHES PWATER FROM JAVIER INTO SE CA SW AZ AT THIS TIME ALONG WITH A WELL DEFINED ZONE OF CONVERGENCE PLUS THE APPROACHING TROF WHICH HELPED DEVELOP STRONG TSTORMS OVER THAT AREA LATE SAT NIGHT/EARLY SUN MORNING. THIS HAS RESULTED IN A SEVERE THUNDERSTORM WATCH BOX FOR SW AZ FOR VERY EARLY SUN MORNING. AIRMASS OVER SW AND SOUTH CENTRAL AZ HAS BECOME VERY MOIST PAST 24 HOURS AS SURFACE DEW POINTS ARE IN THE 60S AND LAST NIGHTS PHX SOUNDING SHOWED JUST ABOUT SATURATED ABOVE 750 MB WITH PWATER UP TO 1.8 INCHES. AIRMASS TO CONTINUE TO REMAIN MOIST AS MOISTURE BEING SHED FROM JAVIER WILL CONTINUE TO BE DRAWN INTO AZ SUN. A 300 MB JET IS ALSO ROTATING AROUND THE TROF AND SOUTH CENTRAL AZ WILL BE UNDER ITS RIGHT REAR QUAD EARLY TODAY...WITH THE JET SLOWLY LIFTING TO THE NE DURING THE DAY TODAY. THIS WILL PROVIDE JET DYNAMICS TO THE MOIST AIRMASS. MODELS ALSO SHOW GOOD MID LEVEL OMEGA VALUES OVER SOUTH CENTRAL AZ EARLY THIS MORNING INTO THE FIRST PART OF THE DAY...THEN SLOWLY DECREASES THIS AFTERNOON AS THIS DYNAMICS SHIFTS OFF TOWARD THE EAST. THIS REASONABLE AS AFTER A BRIEF LULL LATE SAT EVENING... STORMS BEGAN TO REDEVELOP ESPECIALLY OVER SOUTH CENTRAL AZ BY MIDNIGHT INTO EARLY SUN MORNING. ALL THIS WILL COMBINE INTO A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS OVER SOUTH CENTRAL AZ TODAY WITH SOME PRODUCING LOCALLY HEAVY RAINS. RAINFALLS OF 1 TO 2 INCHES ARE STILL POSSIBLE. THUS THE FLASH FLOOD WATCH FOR SOUTH CENTRAL AZ WILL CONTINUE TODAY. THERE WILL BE A DECREASING CHANCE OF THESE STORMS OVER SW AZ TODAY...WITH POSSIBLY JUST A FEW LINGERING SHOWERS OVER SE CA EARLY TODAY AS DRIER AIR AND DOWNWARD MOTION SWINGS AROUND THE TROF WILL BEGIN TO PUSH INTO SE CA TODAY. THIS DRIER AIR AND DOWNWARD MOTION WILL SLOWLY PUSH EAST ON MON INTO SW AZ... LEAVING LINGERING SHOWERS/TSTORMS OVER SOUTH CENTRAL AZ. BY TUES THE TROF WILL BE MOVING THRU AZ WITH DRY W FLOW AND DOWNWARD MOTION OVER THE ENTIRE REGION FOR MOSTLY SUNNY SKIES. TROF WILL LIFT OUT TO THE EAST BY WED LEAVING DRY W FLOW ALOFT OVER OUR ENTIRE REGION FOR MOSTLY CLEAR SKIES FOR THE REST OF THE WEEK. SOME RE-BUILDING OF THE RIDGE WILL TAKE PLACE LATER IN THE WEEK WHICH WILL BRING SOME WARMING. TIGHT PRESSURE OF THE TROF WILL CONTINUE TO BRING SOME BREEZINESS TO MUCH OF OUR REGION THROUGH MON WITH LESSER WIND BY MID WEEK AS THE TROF LIFTS OUT. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...FLASH FLOOD WATCH SOUTH CENTRAL ZONES 22...23...24...27...28 TODAY. CA...NONE. && DKS
Hazardous weather outlook, Sep 18, 10:50 AM MST, 18 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 1050 AM MST SAT SEP 18 2004 AZZ020-021-025-026-CAZ031>033-190400- IMPERIAL COUNTY-LOWER COLORADO RIVER VALLEY AZ- LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS- SOUTHWEST DESERTS-WEST CENTRAL DESERTS- YUMA/MARTINEZ LAKE AND VICINITY- 1050 AM MST SAT SEP 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR EASTERN RIVERSIDE AND FAR EASTERN IMPERIAL COUNTIES IN CALIFORNIA...AND YUMA AND LA PAZ COUNTIES IN ARIZONA. .DAY ONE...TODAY THE COMBINATION OF A COLD FRONT MOVING THROUGH THE WESTERN STATES...AND THE ENTRAINMENT OF SUBTROPICAL MOISTURE FROM HURRICANE JAVIER...WILL RESULT IN AN INCREASING CHANCE FOR LARGE FAST MOVING THUNDERSTORMS WITH HEAVY RAIN AND STRONG WINDS. THE THUNDERSTORM THREAT WILL CONTINUE INTO THE EVENING HOURS. THE MOST VULNERABLE AREAS ARE EASTERN RIVERSIDE AND EASTERN IMPERIAL COUNTIES TOWARD THE COLORADO RIVER...AND ALL OF YUMA AND LA PAZ COUNTIES IN ARIZONA. HURRICANE MOISTURE MOVING AHEAD OF A STRONG COLD FRONT IS AN UNUSUAL WEATHER EVENT...AND THOSE CONCERNED SHOULD CONTINUE TO MONITOR WEATHER FORECASTS IN CASE WEATHER WATCHES...WARNINGS...OR ADVISORIES ARE NEEDED TODAY. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR UPDATES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. AZZ022>024-027-028-190400- GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- NORTHWEST MARICOPA COUNTY-SOUTHERN GILA/TONTO NF FOOTHILLS- SOUTHWEST MARICOPA COUNTY- 1050 AM MST SAT SEP 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL ARIZONA. .DAY ONE...TODAY THE COMBINATION OF A COLD FRONT MOVING THROUGH THE WESTERN STATES...AND THE ENTRAINMENT OF SUBTROPICAL MOISTURE FROM HURRICANE JAVIER...WILL RESULT IN AN INCREASING CHANCE FOR SHOWERS AND STRONG THUNDERSTORMS TODAY. THERE IS A THREAT FOR HEAVY RAIN AND STRONG THUNDERSTORM WINDS WHICH WILL LAST INTO THE EVENING HOURS. THE ENTRAINMENT OF TROPICAL MOISTURE AHEAD OF A STRONG COLD FRONT IS AN UNUSUAL WEATHER EVENT...AND THOSE CONCERNED SHOULD CONTINUE TO MONITOR WEATHER FORECASTS IN CASE WEATHER WATCHES... WARNINGS...OR ADVISORIES ARE NEEDED. HEAVY RAINS MAY CAUSE MINOR FLOODING OF POOR DRAINAGE AND LOW LYING AREAS. WASHES MAY BEGIN FLOWING. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR UPDATES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE ON SUNDAY AS THE COLD FRONT APPROACHES ARIZONA. HEAVY RAINS MAY CAUSE MINOR FLOODING OF POOR DRAINAGE AND LOW LYING AREAS. WASHES MAY BEGIN FLOWING
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 5:15 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 60 min |
| Sep 19, 12:05 AM MST | Severe Thunderstorm Warning | PSR | La Paz | 55 min |
| Sep 19, 1:01 AM MST | Flash Flood Warning | PSR | La Paz | 59 min |
| Sep 19, 3:06 AM MST | Flash Flood Warning | PSR | La Paz | 54 min |
| Sep 19, 12:14 PM MST | Flash Flood Warning | PSR | Maricopa | 31 min |
| Sep 19, 1:38 PM MST | Flash Flood Warning | PSR | Maricopa |
Nearby
Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.